Ohio, 2020

Flood in Ohio, April 6 to 30, 2020

April 6 to 30, 2020 · NWS CLE · 1 event in 1 county or zone

Lake Erie broke another record high monthly mean in April 2020. 08 feet in 1985.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Lake Erie broke another record high monthly mean in April 2020. April average water levels reached 574.31 feet, which was above the long term record of 574.08 feet in 1985. The lake levels peaked at 574.40 feet on the 8th and 11th. For the month the lake averaged 32 inches above its monthly long term average, and 9 inches above the previous year’s level. The net basin supply for the month was well below average due to below average precipitation and runoff, however contributions from the record high Lakes St. Clair, and Lakes Michigan-Huron. There were lakeshore flood events in the western basin near Port Clinton on the 23rd-35th, caused primarily by strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 5, 8:37 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Apr 5, 8:37 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
937 PM EDT Sun Apr 5 2020

.SYNOPSIS...
High pressure will expand overhead tonight and then gradually shift
to the East Coast through Monday. A warm front will lift north into
northern Ohio and stall Monday night through Tuesday night. A wave
of low pressure will ride east along the front Tuesday night and
Wednesday pulling it back south as a cold front.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
It will be a crisp night. Temperatures are falling nicely with
good radiational cooling. Will continue with lows
around/slightly below freezing. Some patchy fog still possible,
but not enough areal extent to mention in the forecast.
Previous discussion follows.

Area of stratus over the region continues to gradually erode but
will take much of the evening to clear the whole area. Eventual
clearing is expected as high pressure expands overhead with
increasing subsidence. Some patches of mid-level cloud will move
overhead tonight with broad ridging aloft, but expecting a fairly
good window of cooling with light winds. Lows tonight will be cooler
and may approach the freezing mark in many areas. As high pressure
moves off to the east on Monday, temperatures are expected to make a
good recovery beneath passing high cloud. Most areas will see
temperatures into the low 60s except near Lake Erie where lake
breezes will develop and keep temperatures cooler.

By Monday night, a warm front is expected to lift north into the
area. Good moisture advection will overspread the area from west to
east driven by shortwave energy rounding the ridge aloft. Although
initial echos on radar Monday evening may struggle to reach the
ground as we overcome dry low level air, PW values increase to over
an inch overnight with even a few thunderstorms possible.
Thunderstorms are expected to remain elevated but could bring a
quarter to half inch of rain to areas generally along and south of a
line from Toledo to Akron to Youngstown. Low temperatures on Monday
night will range from the lower 40s in PA to lower 50s closer to
Central Ohio.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
By Tuesday morning low pressure will be located over Minnesota with
an associated warm front extending southeast across northern Indiana
and portions of central/northern Ohio. This warm front will make its
way northeast across the forecast area through Tuesday
afternoon/evening, likely stalling somewhere over Lake Erie and
parts of northeast Ohio and northwest Pennsylvania. The
aforementioned low pressure will traverse east across lower Michigan
and the lower Great Lakes late Tuesday night.

Southwesterly winds behind the warm front will advect warm, moist
air into the region with increasing temperatures and moisture
through the afternoon/evening hours. This will result in an
environment with favorable for severe weather. Instability will be
okay with most models having at least 1000 J/kg of MLCAPE by 00 UTC
Wednesday for much of northern and central Ohio. Mid levels are
expected to cool down ahead of a shortwave trough with forecast
modeled 500mb temperatures of around -18 to -20 C producing 500-700
mb lapse rates around -7 to -8 C/km Tuesday evening into Tuesday
overnight. 0-6 km bulk wind shear is also expected to be around 40-
60 knots during this same time period. A capping inversion is likely
to be in place Tuesday afternoon/evening due to early morning
convection, which should keep from any thunderstorms developing
during that time period. However, convection is expected to develop
upstream near MI/WI/IL area, which will then propagate southeast
across northern Ohio during the Tuesday overnight hours. The
greatest chance (albeit low chance) for severe weather will be with
this overnight convection.

A more prominent upper level trough is expected to dive down from
Canada and across the upper Midwest and Great Lakes region on
Wednesday and Wednesday night. This will result in a strong cold
front (extending from low pressure over Ontario) moving east across
the area late Wednesday night, resulting in widespread rain
showers.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The cold front sweeping across the area on Wednesday night will
result in gusty conditions on Thursday and quite the pattern change
for the remainder of the long term forecast. Temperatures expected
to be below normal Thursday through Friday night, with a chance for
some scattered lake effect/enhanced snow/rain showers Thursday
night. Uncertainty increases for the rest of the weekend as there is
very little consistency with model guidance. In general though,
expect near normal temperatures with a low chance of precipitation.

&&

.AVIATION /00Z Monday THROUGH Friday/...
VFR expected for much, if not all, of the period through Monday
afternoon. Only exception may be some early morning fog. Low
confidence in this and more likely scenario would be for shallow
fog in the low lying areas and sparing the terminals. Did
include 2 to 3 hours of MVFR vsby for the potential. Winds will
be light/variable.

.OUTLOOK...Non-VFR possible near a warm front Monday night
through Tuesday night as showers/thunderstorms spread across
the region. Non- VFR will linger into Wednesday with the cold
front before clearing. Non-VFR possible again Thursday with
another cold front. Non-VFR ceilings may linger into Friday
across northeast OH/nw PA.

&&

.MARINE...
High pressure continues to build east across the Great Lakes through
at least early tomorrow tonight. This will keep conditions on Lake
Erie rather quiet through at least Monday night and much of Tuesday.
Low pressure over the upper Midwest on Tuesday will move east across
the Great Lakes region Tuesday night. A warm front will extend from
this low and settle across Lake Erie on Tuesday night. This will
result in varying wind directions until the low passes east of Lake
Erie, which is when westerly winds of up to 15 knots develops,
lasting through the day Wednesday. A more significant cold front
associated with a deeper low moving across Ontario will move east
across Lake Erie late Wednesday night. Westerly winds of 15 to 25
knots will develop Wednesday night behind this cold front,
persisting through Thursday night and perhaps even into early
Friday. This will likely warrant an extended Small Craft Advisory
during this time period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC/Oudeman
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Oudeman
MARINE...Saunders
Hazardous weather outlook, Apr 5, 4:35 AM EST, 19 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
535 AM EDT Sun Apr 5 2020

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-060945-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
535 AM EDT Sun Apr 5 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-060945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
535 AM EDT Sun Apr 5 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
April 6, 12:00 AM EST to April 30, 11:00 PM EST
Where
Ottawa County, 5.31 mi NE of Trowbridge to Put in Bay
Cause
Heavy Rain
Property damage
$400,000
Reported by
County Official
Coordinates
41.626, -83.197

Record lake levels continued to lead to flooding along lakeshore locations from the Islands to Vermilion. Beach erosion, flooded marinas, and a few flooded local roads was ongoing throughout April impacting businesses. With north to northeast winds, wind-fueled waves crashed over break walls along the lakeshore surrounding some homes and closing additional roads including State Route 2.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889193.